Hail, Big Stone
- When
- August 23, 2:00 AM CST
- Where
- Big Stone County, 2 mi NE of Correll
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.250, -96.133
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 22, 9:06 PM CST, 4 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1006 PM CDT TUE AUG 22 2006 .UPDATE... SCATTERED TSRAS IN ND HEADING SE TOWARDS NE SD/WC MN LATE THIS EVENING. UPDATED FORECAST TO INCREASE POPS ACROSS THIS AREA AND DROP POPS OUT WEST. MOHR && .PREV DISCUSSION... (ISSUED 340 PM CDT TUE AUG 22 2006) SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT MAIN FORECAST CHALLENGE IS THUNDERSTORM CHANCES TONIGHT THROUGH THURSDAY NIGHT. 20Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED OVER MONTANA AND NORTHERN WYOMING...WITH A WARM FRONT EXTENDING FROM WEST CENTRAL SOUTH DAKOTA ACROSS SOUTHERN SOUTH DAKOTA. THIS FRONT WILL SLOWLY PUSH NORTHWARD TONIGHT...AND WILL BE ASSOCIATED WITH AN UPPER DISTURBANCE SLIDING ACROSS THE STATE AFTER RIDING OVER THE TOP OF A RIDGE CURRENTLY OVER THE ROCKIES. A 25-35 KT LLJ DEVELOPS OVER CENTRAL AND EASTERN SOUTH DAKOTA OVERNIGHT...WITH LIS BETWEEN -4 AND -6...AND CAPES BETWEEN 1500-2500 J/KG. STILL A BIT OF A CAP TO OVERCOME OVER MUCH OF THE CWA...BUT ONCE THAT HAPPENS SOMETIME THIS EVENING...EXPECT THUNDERSTORMS TO DEVELOP ALONG THE FRONT. SPC PARAMETERS GIVE PRETTY GOOD INDICATIONS FOR DECENT CHANCES OF SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT...BUT COULD NOT RULE OUT A TORNADO OR TWO WITH DECENT HELICITY AND SHEAR WITH THE FRONT. THE SURFACE LOW BEGINS TO PUSH EASTWARD ON WEDNESDAY...WITH THE FRONT SAGGING BACK TO THE SOUTH. PRETTY GOOD CAP IN PLACE...SO WILL LEAVE THE DAY PERIOD DRY. WEDNESDAY NIGHT LOOKS IFFY RIGHT NOW WITH MODELS HINTING THE CAP MAY NOT BREAK...AND NO SIGNIFICANT LLJ EXPECTED. BETTER CHANCE LOOKS TO COME AGAIN ON THURSDAY AS THE COLD FRONT PUSHES ACROSS THE REGION AND BETTER INSTABILITY SETS UP DURING THE EVENING. HIGH PRESSURE MOVES IN BEHIND THE EXITING FRONT LATE THURSDAY NIGHT INTO FRIDAY...SO MILD AND DRY CONDITIONS EXPECTED FRIDAY AND FRIDAY NIGHT. NO MAJOR CHANGES MADE TO TEMPERATURES. WEDNESDAY AND THURSDAY WILL BE THE WARMEST DAYS WITH THE WARM FRONT STILL NORTH OF MUCH OF THE REGION ON WEDNESDAY...AND BEFORE THE COLD FRONT REACHES THE AREA ON THURSDAY NIGHT. COOLER TEMPS IN STORE FOR FRIDAY...MAINLY BACK DOWN AROUND NORMAL. LONG TERM...SATURDAY THROUGH TUESDAY MODELS CONTINUE WITH THE FASTER SOLUTION IN REGARDS TO THE SHORTWAVE PASSING THROUGH ON FRIDAY...WHICH MEANS THAT BY THE START OF THE EXTENDED PERIOD...UPPER TROUGH SHOULD BE OFF TO OUR EAST. MODELS STILL ARE HINTING AT ANOTHER WEAKER TROUGH SLIDING SOUTHEAST BEHIND THE FIRST TROUGH. EC IS A BIT MORE AGGRESSIVE WITH THIS SECONDARY WAVE. WITH LITTLE MOISTURE TO WORK WITH AND FAIRLY WEAK LOOKING DYNAMICS...HAVE OPTED TO KEEP A DRY FORECAST GOING FOR SATURDAY. THE REST OF THE PERIOD LOOKS FAIRLY QUIET AS UPPER LEVEL RIDGING BUILDS INTO THE NORTHERN PLAINS. WILL MORE THAN LIKELY SEE SLOWING WARMING TEMPS FROM SATURDAY THROUGH TUESDAY AS THE RIDGE BUILDS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && PARKIN/TARVER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 509 AM CDT TUE AUG 22 2006 SDZ015-033>035-045-048-231015- DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN- 509 AM CDT TUE AUG 22 2006 /409 AM MDT TUE AUG 22 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND THURSDAY...WITH SEVERE STORMS POSSIBLE ON BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED LATE THIS AFTERNOON OR THIS EVENING. SDZ003-004-009-016-036-051-231015- CORSON-CAMPBELL-WALWORTH-POTTER-HYDE-BUFFALO- 509 AM CDT TUE AUG 22 2006 /409 AM MDT TUE AUG 22 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY THIS AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND THURSDAY...WITH SEVERE STORMS POSSIBLE ON BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED LATE THIS AFTERNOON OR THIS EVENING. MNZ039-046-SDZ005>008-010-011-017>023-037-231015- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND- 509 AM CDT TUE AUG 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEASTERN SOUTH DAKOTA TODAY...MAINLY EARLY THIS MORNING. A FEW SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. ALSO...LOCALIZED FLOODING WILL BE POSSIBLE EARLY THIS MORNING ACROSS PARTS OF THE NORTHEAST. SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TONIGHT...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND THURSDAY...WITH SEVERE STORMS POSSIBLE ON BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. KNUTSVIG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1101 PM CDT TUE AUG 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 7 E LONG LAKE 45.86N 99.06W
08/22/2006 E0.75 INCH MCPHERSON SD EMERGENCY MNGR
&&
BEHNKEThe Aberdeen radar (KABR), 180 km away, was scanning. The volume nearest the first event began at 08:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532926.